Hail, Lake of the Woods
- When
- May 28, 11:55 AM CST
- Where
- Lake of the Woods County, 6.08 mi WNW of Williams
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.790, -95.080
Some late morning/early afternoon thunderstorms around the Lake of the Woods region produced large hail. As low pressure tracked toward the Lake of the Woods region in the evening, another thunderstorm dropped smaller hail near Thief River Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Some late morning/early afternoon thunderstorms around the Lake of the Woods region produced large hail. As low pressure tracked toward the Lake of the Woods region in the evening, another thunderstorm dropped smaller hail near Thief River Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 9:48 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1048 AM CDT SAT MAY 28 2011 .DISCUSSION... PRIMARY CONCERN FOR MORNING UPDATE WILL BE CONVECTION POTENTIAL AND TEMPERATURES. VIS IMAGERY SHOWING MAJORITY OF EASTERN NORTH DAKOTA WITH MORE SUNSHINE THAN EXPECTED TODAY...AND TEMP CURVE IS RUNNING A LITTLE COOL. THUS HAVE BUMPED UP TEMPS IN THE VALLEY. LATEST RUC ALSO SHOWING SHOWALTERS IN THE NEG 1 TO NEG 2 RANGE...AND ARE STARTING TO SEE CU DEVELOPMENT IN THE VALLEY CITY AREA. LOWEST SHOWALTERS WERE IN THE VCNTY OF ROSEAU...WHERE A BAND OF SHOWERS IS DEPARTING THE CWA. WITH THE CYCLONIC ROTATION AND UPPER LEVEL LOW MOVING OVERHEAD...DID ADD THUNDER TO THE MORNING HOURS. EXPECT MAINLY SCATTERED SHOWERS AND TSTMS THIS AFTN...BUT WILL NEED TO WATCH SEVERAL SFC BOUNDARIES ROTATING AROUND THE LOW OVER SWRN MANITOBA. NO CHANGES TO AFTN POP/WX GRIDS NEEDED. && .AVIATION... KBJI AND KTVF HAVE GONE DOWN TO IFR AS STRATUS MOVES UP FROM THE SOUTHEAST. THINK THAT VFR CEILINGS WILL CONTINUE OVER THE WESTERN THREE TAF SITES THROUGH MORNING. KBJI AND KTVF SHOULD SEE CEILINGS COME BACK UP ABOVE VFR BY MID MORNING. SCATTERED SHOWERS WILL BE POSSIBLE BY AFTERNOON...MAINLY OVER THE NORTHERN TAF SITES. && .HYDROLOGY... FARGO REMAINS THE ONLY FORECAST POINT IN THE RED RIVER BASIN THAT IS ABOVE FLOOD STAGE. THE SLOW RECESSION ON THE MAINSTEM RED WILL CONTINUE DESPITE ANY RAIN THROUGH SUNDAY...WHICH WILL HAVE NEGLIGIBLE IMPACT ON THE RIVERS AND STREAMS IN THE BASIN. && .PREV DISCUSSION... /ISSUED 308 AM CDT SAT MAY 28 2011/ SHORT TERM... PRECIP CHANCES AND IF WE GET ANY SIGNIFICANT CONVECTION WILL BE THE PRIMARY FORECAST CONCERN FOR THE PERIOD. UPPER LOW CONTINUES TO SLOWLY SPIN OVER ND...AND MODELS ARE IN FAIRLY DECENT AGREEMENT WITH IT NOT MOVING VERY FAR TODAY. THE CENTER OF THE UPPER LOW AND THE COLDEST MID LEVEL TEMPS WILL MOVE OVER THE NORTHERN CWA DURING THE DAY TODAY. BEST CHANCES FOR PRECIP THIS MORNING WILL BE IN THE DEVILS LAKE AREA AS THE NAM AND GFS BOTH BRING SOME PRECIP INTO THAT AREA BEFORE 18Z. MORE ACTIVITY OVER THE NORTHERN TIER WILL BE POSSIBLE THIS AFTERNOON AS DAYTIME HEATING ALONG WITH THE COLD MID LEVEL TEMPS WILL PRODUCE SOME DECENT SHOWERS. INSTABILITY IS FAIRLY MODERATE AT THIS POINT WITH SHOWALTERS AROUND ZERO AND CAPE VALUES ONLY IN THE FEW HUNDREDS J/KG. WILL CONTINUE TO KEEP JUST AN ISOLATED THUNDER MENTION AT THIS POINT. THE UPPER SYSTEM AND SFC LOW WILL MOVE EAST TONIGHT...BRINGING A WEAK COLD FRONT THROUGH. SUNDAY SHOULD BE FAIRLY QUIET AS HIGH PRESSURE NOSES DOWN FROM MANITOBA. CONDITIONS WILL BE DRY AND WITH SOME SUN HIGHS SHOULD BE IN THE 60S EVEN WITH THE PRETTY COOL 850MB TEMPS. THE NEXT UPPER LOW WILL BE IN THE CENTRAL ROCKIES BY SUNDAY NIGHT...WITH EAST TO NORTHEASTERLY WINDS PICKING UP OVER THE CWA AS SFC LOW PRESSURE STARTS CRANKING OVER WESTERN NEB. NAM AND GFS BOTH HAVE GOOD ISENTROPIC LIFT STARTING TO MOVE INTO THE SOUTHERN CWA LATE SUNDAY NIGHT...SO LIKELY POPS SEEM REASONABLE IN THAT AREA WITH LESSER PROBABILITIES FURTHER NORTH. THE SHOWERS ASSOCIATED WITH THE WARM AIR ADVECTION WILL CONTINUE TO LIFT NORTH DURING THE DAY ON MONDAY AS A WARM FRONT PUSHES INTO THE CWA. DEPENDING ON HOW MUCH CLEARING OCCURS SOUTH OF THE WARM FRONT...THERE COULD BE SOME SIGNIFICANT DESTABILIZATION BY MONDAY AFTERNOON. NAM HAS CAPE VALUES GETTING OVER 2000 J/KG IN THE FAR SOUTHERN CWA...AND WITH DEWPOINTS IN THE 60S SURGING NORTH THIS DOES NOT SEEM UNREASONABLE. CONVECTION SHOULD GET GOING ALONG A COLD FRONT BY MONDAY AFTERNOON...AND WITH STRONG SHEAR...SEVERE IS A POSSIBILITY. WILL INCLUDE A MENTION IN THE HWO. THE STORMS WILL MOVE EASTWARD INTO MN MONDAY NIGHT. LONG TERM [TUESDAY - WEDNESDAY NIGHT]... THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM...SO LEANED ON A BLEND. THERE COULD BE SOME LINGERING RAIN SHOWERS TUESDAY AND TUESDAY NIGHT IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM. INCREASED PCPN CHANCES ACROSS THE NORTHERN FA. ALSO...THERE WAS THE NEED TO SUBSTANTIALLY INCREASE THE WINDS FOR TUESDAY. THERE ARE SOME DIFFERENCES BETWEEN THE MODELS AS THE WINDS ALOFT. THE GFS HAS VERY STRONG FLOW ALOFT TUESDAY...BUT THE NAM/ECMWF SEEM MORE REASONABLE. STILL...WINDY CONDITIONS ARE LIKELY IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM. TEMPERATURES FOR THE PERIOD WERE GENERALLY LOWERED DUE TO THE MODELS INDICATING COOL 925 HPA TEMPERATURES OF 10 DEGREES AND BEING WRAPPED IN THE NORTHERN HALF OF THE FA. AVIATION... KBJI AND KTVF HAVE GONE DOWN TO IFR AS STRATUS MOVES UP FROM THE SOUTHEAST. THINK THAT VFR CEILINGS WILL CONTINUE OVER THE WESTERN THREE TAF SITES THROUGH MORNING. KBJI AND KTVF SHOULD SEE CEILINGS COME BACK UP ABOVE VFR BY MID MORNING. SCATTERED SHOWERS WILL BE POSSIBLE BY AFTERNOON...MAINLY OVER THE NORTHERN TAF SITES. HYDROLOGY... DRAYTON CANCELLED THIS MORNING AND NOW ONLY FARGO REMAINS ABOVE FLOOD STAGE. ITS SLOW RECESSION WILL CONTINUE AS RAIN THROUGH SUNDAY WILL HAVE NEGLIGIBLE IMPACTS TO THE RIVER SYSTEM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/LUKES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 551 AM CDT SAT MAY 28 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 551 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH THE MOST WIDESPREAD ACTIVITY NORTH OF THE HIGHWAY 2 CORRIDOR. LIGHTNING AND LOCALIZED DOWNPOURS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE REGION ON MONDAY. RAIN SHOWERS WILL MOVE NORTH ALONG A WARM FRONT DURING THE MORNING HOURS...WITH MOST OF THE RAIN NEAR THE INTERNATIONAL BORDER BY AFTERNOON. SOUTH OF THE WARM FRONT...CLEARING SKIES WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE BY AFTERNOON. THIS...ALONG WITH STRONG WINDS ALOFT...COULD BRING SEVERE THUNDERSTORMS TO THE SOUTHERN RED RIVER VALLEY MONDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WILL BE POSSIBLE...AND AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THERE IS STILL SOME UNCERTAINTY...BUT AT THIS TIME IT APPEARS THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE I-94 AND HIGHWAY 10 CORRIDORS. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1148 AM CDT SAT MAY 28 2011 MNZ005-006-008-009-281745- EAST MARSHALL MN-LAKE OF THE WOODS MN-NORTH BELTRAMI MN-ROSEAU MN- 1148 AM CDT SAT MAY 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL... NORTHWESTERN BELTRAMI...SOUTHEASTERN ROSEAU AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 1245 PM CDT... AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 32 MILES SOUTH OF ROSEAU...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THE STORM. THE STORM WILL BE NEAR... GATES CORNER AROUND 1210 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1201 PM CDT SAT MAY 28 2011 MNZ004-NDZ008-016-281800- EASTERN WALSH COUNTY ND-KITTSON MN-PEMBINA ND- 1201 PM CDT SAT MAY 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH...SOUTHEASTERN PEMBINA AND WESTERN KITTSON COUNTIES UNTIL 100 PM CDT... AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES NORTH OF DRAYTON...OR 19 MILES NORTHEAST OF GRAFTON...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... BOWESMONT AROUND 1210 PM CDT. MATTSON AROUND 1225 PM CDT. HALLOCK AROUND 1250 PM CDT. NORTHCOTE AROUND 1255 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 191 AROUND NOON CDT...AND MILE MARKER 198 AROUND 1220 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WJB
The Fargo/Grand Forks radar (KMVX), 218 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
2 hail. Local standard time, as filed.
The time was approximated from a facebook report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298827, 298829.